Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Springfield, MO

May 24, 2018Bourbon County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at May 24, 2018, 8:14 PM CDT for Bourbon County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 8:14 PM CDT (01:14 UTC)
Expired
May 25, 2018, 2:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Vernon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS53 KSGF 250114
FFWSGF
KSC011-MOC217-250715-
/O.NEW.KSGF.FF.W.0011.180525T0114Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
814 PM CDT THU MAY 24 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Bourbon County in southeastern Kansas...
  Northwestern Vernon County in west central Missouri...

* Until 215 AM CDT Friday

* At 813 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Fulton...                         Richards...
  Mapleton...                       Metz...
  Stotesbury...                     Hammond...
  Devon...                          Harding...

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
      3787 9449 3786 9491

$$

Burchfield
2 follow-up statements
232 
WGUS73 KSGF 250447
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1147 PM CDT THU MAY 24 2018

KSC011-MOC217-250715-
/O.CON.KSGF.FF.W.0011.000000T0000Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
1147 PM CDT THU MAY 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
NORTHEASTERN BOURBON AND NORTHWESTERN VERNON COUNTIES...

At 1145 PM CDT, Doppler radar indicated that thunderstorms produced 
up to around three inches of rainfall across portions the warned 
area this evening. The heavy rainfall has ended across the warned 
area, but run off from the earlier heavy rain will continue into the 
early overnight hours. 

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Fulton...                         Richards...
Mapleton...                       Metz...
Stotesbury...                     Hammond...
Devon...                          Harding...

This warning includes but is not limited to the following low water
crossings...
Highway 31 at Little Osage River 5 miles west of Fulton...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
      3787 9449 3786 9491

$$

Wise
057 
WGUS73 KSGF 250712
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
212 AM CDT FRI MAY 25 2018

KSC011-MOC217-250722-
/O.EXP.KSGF.FF.W.0011.000000T0000Z-180525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Vernon MO-
212 AM CDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOURBON AND NORTHWESTERN
VERNON COUNTIES WILL EXPIRE AT 215 AM CDT...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3804 9491 3804 9461 3806 9461 3805 9428
      3787 9449 3786 9491

$$

Foster

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:48 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 24, 6:48 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
648 PM CDT Thu May 24 2018

...Update Aviation for 00z Tafs...

.SHORT TERM...(This evening through Friday)
Issued at 153 PM CDT Thu May 24 2018

Storms have taken a bit longer to get going today, but we are now
starting to see updrafts take shape. We will see scattered storms
for the remainder of the afternoon into the early evening with
convective outflows kicking up additional storms. Convection
should then simmer down from mid to late evening.

By late tonight, short wave energy will track east across eastern
Kansas and western Missouri. A low level jet stream will veer into
the region ahead of this feature and induce isentropic upglide.
Looking at RAP data between 08 and 15 UTC, parcels only look
weakly capped between 900 and 825 mb. We therefore think that
elevated convection will be possible during this time frame across
southeastern Kansas and western Missouri.

Convective chances by Friday afternoon are then heavily dependent
on the coverage of morning convection and any remaining outflow
boundaries. If morning convection throws outflow towards the
east, the eastern Ozarks may see the best chance for afternoon
storms. If coverage is more limited in the morning, scattered
afternoon convection will be possible across the entire area.
Inspection of forecast soundings does reveal potential for
downbursts and perhaps some large hail with afternoon convection.

As for temperatures, lows tonight and highs on Friday look pretty
similar to what we have been seeing. Lows should range from the
lower to middle 60s over the eastern Ozarks to the middle and
upper 60s over western Missouri and southeastern Kansas. Highs on
Friday will range from the lower and middle 80s across the eastern
Ozarks to the middle and upper 80s across western Missouri and
southeastern Kansas.

.LONG TERM...(Friday Night through Thursday)
Issued at 153 PM CDT Thu May 24 2018

The potential for isolated storms will then persist into
Saturday. Coverage will be more limited as weak upper level height
rises will be overspreading the region. We should tack on a few
degrees for highs on Saturday as mid-level temperatures begin to
warm.

The Sunday through Tuesday time frame then look dry as an upper
level ridge shifts east and builds into the region. Temperatures
also look rather warm with highs warming into the upper 80s and
lower 90s.

Global models then vary as we get into the last half of next week.
The ECMWF and Canadian models knock down the ridge and keep us in
a weak west or southwest flow aloft. This would give us a low-end
threat for a few storms, although we will have to watch the
remnants of the tropical system in the Gulf of Mexico. The GFS
actually puts us in a pseudo northwest flow aloft. This would
open the door for mesoscale convective systems (MCSs) and
afternoon pop-up storms. Regardless, temperatures should remain
well above normal to finish next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu May 24 2018

Isolated storms will continue early this evening and will
dissipate by the late evening hours. Coverage will again be
limited with this activity and a lot of locations will not be
affected.

South to southeasterly winds will occur this evening
and tonight, then winds will become more southwesterly
on Friday.

An upper level disturbance will track through the area late
tonight into Friday morning and may trigger scattered storms
across the area. Isolated storms may then be possible again Friday
afternoon into the early evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Wise
Hazardous weather outlook, May 24, 6:40 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
640 PM CDT Thu May 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
640 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

  Isolated thunderstorms will continue to occur across the area
  early this evening. The best coverage will occur along and west
  of the Interstate 49 corridor, where a few strong storms will
  also be possible early this evening. Heavy down pours and cloud
  to ground lightning will occur with these storms. These storms
  will move slowly and as a result a localized minor flooding
  risk will occur generally along and west of I-49.

  Additional scattered thunderstorms will then be possible late
  tonight across southeastern Kansas and west-central Missouri.
  Cloud to ground lightning will be the main potential hazard
  with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Scattered thunderstorms will then continue into Friday. A few
  storms may produce strong wind gusts and perhaps some hail up
  to the size of quarters. Locally heavy rainfall and frequent
  lightning can also be expected with storms on Friday.

  Isolated thunderstorms will then be possible on Saturday and
  again around the middle of next week.

  Afternoon heat indices in the middle to upper 90s are expected
  from Saturday through next Wednesday, especially from
  southeastern Kansas into west-central Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, May 24, 5:23 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
523 PM CDT THU MAY 24 2018

KSZ073-242300-
Bourbon KS-
523 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOURBON COUNTY UNTIL 600
PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bronson, or 13 miles east of La Harpe, moving north at 10 mph.
Another storm was located in southwest Bourbon county and will move
north.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bronson...                        Uniontown...
Redfield...                       Mapleton...
Petersburg...                     Porterville...
Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3804 9481 3768 9490 3768 9509
TIME...MOT...LOC 2222Z 198DEG 8KT 3790 9505

Burchfield
Special weather statement, May 24, 6:07 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
607 PM CDT THU MAY 24 2018

KSZ097-101-242345-
Cherokee KS-Crawford KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scammon, or near Columbus, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Cherokee...                       Weir...
Scammon...                        Chicopee...
West Mineral...                   Roseland...
Beulah...                         Carona...
Lone Oak...                       Skidmore...
Stippville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3750 9486 3744 9462 3742 9462 3718 9470
      3722 9494
TIME...MOT...LOC 2306Z 200DEG 14KT 3724 9480

Burchfield
Special weather statement, May 24, 6:49 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
649 PM CDT THU MAY 24 2018

KSZ073-097-250030-
Bourbon KS-Crawford KS-
649 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON AND NORTHEASTERN
CRAWFORD COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Arma, or 8 miles northeast of Girard, moving north
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Fort Scott...
Frontenac...                      Girard...
Arma...                           Marmaton...
Mulberry...                       Franklin...
Arcadia...                        Fulton...
Mapleton...                       Croweburg...
Yale...                           Harding...
Ringo...                          Pawnee Station...
Farlington...                     Hammond...
Polk...                           Devon...

LAT...LON 3804 9488 3803 9463 3743 9462 3746 9486
TIME...MOT...LOC 2348Z 190DEG 26KT 3763 9477

Burchfield
Special weather statement, May 24, 8:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
807 PM CDT THU MAY 24 2018

MOZ081-250145-
Laclede MO-
807 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LACLEDE COUNTY UNTIL
845 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving north at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lebanon...                        Stoutland...
Eldridge...                       Sleeper...

This includes Interstate 44 near mile marker 119, and between mile
markers 121 and 140.

LAT...LON 3784 9260 3780 9256 3781 9252 3783 9250
      3782 9247 3757 9253 3759 9275 3789 9275
      3789 9262
TIME...MOT...LOC 0106Z 187DEG 21KT 3763 9265

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTAreal Flood AdvisorySGFBourbon, Crawford6 hr
May 25, 3:45 AM CDTAreal Flood WarningSGFBourbon7 hr
May 24, 7:05 PM CDTAreal Flood AdvisorySGFGreene3 hr
May 24, 7:39 PM CDTAreal Flood AdvisorySGFVernon6 hr
May 24, 8:07 PM CDTSpecial Weather StatementSGFLaclede38 min
May 25, 3:11 AM CDTRiver Flood WarningSGFVernon67 hr
May 25, 12:49 PM CDTSpecial Weather StatementSGFOzark56 min
May 25, 4:19 PM CDTSpecial Weather StatementSGFChristian41 min
May 25, 4:23 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster52 min
May 25, 4:55 PM CDTSpecial Weather StatementSGFTexas50 min
May 25, 4:59 PM CDTSpecial Weather StatementSGFWebster46 min
May 25, 5:08 PM CDTAreal Flood AdvisorySGFChristian6 hr
May 25, 5:20 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright40 min
May 25, 5:31 PM CDTSpecial Weather StatementSGFDent59 min
May 25, 5:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney63 min
May 25, 5:48 PM CDTAreal Flood AdvisorySGFLaclede, Texas6 hr
May 25, 5:52 PM CDTFlash Flood WarningSGFDent, Phelps6 hr
May 25, 6:02 PM CDTSpecial Weather StatementSGFDouglas43 min
May 25, 6:09 PM CDTSpecial Weather StatementSGFChristian51 min
May 25, 6:13 PM CDTAreal Flood AdvisorySGFDouglas, Ozark, Taney6 hr
May 25, 6:28 PM CDTSevere Thunderstorm WarningSGFOzark62 min
May 25, 6:39 PM CDTSpecial Weather StatementSGFGreene51 min

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.